The following has been provided to The Aegis by the Harford County Health Department in conjunction with the recent countywide observance of Shine a Light for Recovery Month during September. The is the final of the four weekly installments. Editor.
In and around Harford County the words “Opioids,” “Fentanyl” and “Overdose” are all too common in our vocabulary.
The recognition of addiction as a disease that doesn’t discriminate on the basis of age, gender, race or socioeconomic status is perhaps the most crucial step in breaking the stigma of substance abuse and addiction. This endeavor has been a focus for many public agencies and private citizens and organizations in our county.
If you live in Harford County, it is an unfortunate probability that a neighbor, friend, coworker or family member has been directly affected by the opioid epidemic. The adage “numbers don’t lie” rings true. People all over this county are dying from a treatable disease. As of Monday, Sept. 17, there were 58 fatal overdoses in Harford County this year, most opiate-related.
There is another word that the community may want to add to their vocabulary: “Naloxone.” Naloxone is an emergency medication that can immediately reverse an opioid overdose and save an individual’s life.
When an individual is struggling with addiction, they often require some sort of medical intervention before entering recovery. The administration of naloxone can be the gateway between addiction and recovery. In 2018 alone, the Sheriff’s Office has saved 84 lives because of naloxone, and countless other lives have been saved by loved ones and strangers who recognized the signs of an opioid overdose, had naloxone in hand and administered it to reverse that overdose.
One example is a woman we’ll call “Christine.” Christine had been clean for about two months when she relapsed. She was not receiving any formal treatment and was trying to recover from an opioid addiction on her own. When Christine relapsed after two months of being substance free, her system was overwhelmed, and she overdosed almost immediately.
Fortunately for Christine, a Good Samaritan realized what was happening. The Good Samaritan contacted emergency medical services and then administered naloxone to Christine. These two actions not only saved Christine’s life in that instant, they also linked her directly to access to treatment.
When the paramedics arrived, they took Christine to the hospital, and had to administer another dose of naloxone. Later Christine, was approached by peer recovery specialist at the hospital and was offered an opportunity to receive treatment at a 28-day inpatient treatment center. She accepted the help, and after completing the inpatient program, Christine chose to enter long-term recovery housing. Now she engages in outpatient treatment at the Harford County Health Department and maintains residency in a recovery house.
Simply by receiving a dose of naloxone, Christine was able to receive treatment and access resources that will greatly increase her chances of long-term recovery.
Christine’s story is not unique. Many individuals try to manage their addiction on their own because of the shame and stigma associated with drug use, but until a person is willing to ask for and accept help, entering recovery is almost impossible. If we are going to turn the tide of this epidemic, we need to eradicate shame and stigma in this community and turn our collective attention to helping people that are struggling with addiction.
One way to help people struggling is to administer naloxone if you encounter someone experiencing an opioid overdose. When a person is experiencing an opioid overdose, the part of the brain which regulates breathing no longer functions. Some signs of this are bluing of the lips and fingertips, slow shallow breathing, a pale and clammy complexion, pinpoint pupils, extreme drowsiness, unresponsiveness and even loss of consciousness. Without intervention, an opioid overdose could lead to brain damage from lack of oxygen or death.
Naloxone, often better known by the brand name Narcan, is a medication that is generally administered intranasally — through the nose. It pulls the opioids off those receptors of the brain that control breathing and replaces the drug with medication which stimulates the breathing response. This gives first responders an opportunity to administer additional medical care and restore breathing.
It is urgent a person receives medical attention after experiencing an overdose of any kind or receiving naloxone for an opiate overdose for several reasons.
The Aegis: Top stories
The first is because Naloxone works only temporarily. After the medication wears off (which can take 30-90 minutes) the individual could re-overdose because opioids can remain in the body for hours. Another reason is because medical intervention allows an individual an opportunity to be connected to more long-term addiction treatment services that can put them on a path to recovery.
The Harford County Health Department has a program called Overdose Education and Naloxone Distribution to help educate individuals to understand what opiates are, how to recognize the signs of overdose the steps to administer naloxone, and how to care for the person until paramedics arrive.
The Health Department also distributes Narcan, so community members can intervene as Good Samaritans if they witness an overdose. This year alone the Harford County Health Department has trained and distributed naloxone to over 1,700 community members.
Please consider the scope of this opioid epidemic and the impacts of silence and stigma on the number of deaths of our fellow Harford County citizens. Join us in our attempt to connect those suffering from addiction to treatment, resources and recovery. We hope that you will become a Good Samaritan by intervening with Narcan or just with words of hope.
Recovery is possible and treatment works. Call the Harford County Health department at 410-877-2340. For immediate support, call the Maryland Crisis Connect (dial 211, press 1).
Margaret Kaiser is an employee with the Harford County Health Department.